Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 78, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 17, 2003, 6:40 PM EDT for Jenkins County, Georgia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2003, 6:40 PM EDT (22:40 UTC)
- Expired
- May 17, 2003, 7:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Jenkins County, GA
The radar
The Charleston,SC radar (KCLX), 96 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 2:00 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1582 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 483 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 172240 SVRCHS GAC165-172330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 639 PM EDT SAT MAY 17 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JENKINS COUNTY IN SOUTHEAST GEORGIA... * UNTIL 730 PM EDT * AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF HERNDON TO 8 MILES SOUTHWEST OF SCARBORO...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST OF LOUISVILLE TO 12 MILES SOUTH OF MILLEN...MOVING EAST AT 15 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... BUTTS AND HERNDON... EMMALANE... SCARBORO... MILLEN... PERKINS... TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON AT 843-747-5046. ADDITIONAL DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. THESE ARE DANGEROUS THUNDERSTORMS...TAKE COVER NOW ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR AND AVOID WINDOWS. THESE THUNDERSTORMS ARE ALSO CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD ROADS...DITCHES AND LOW-LYING AREAS. AVOID FLOOD PRONE AREAS AND DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY. LAT...LON 3292 8231 3261 8200 3264 8188 3294 8177 $$ PM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:42 PM EDT, 2 hours 58 minutes earlier.
Area forecast discussion, May 17, 3:42 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
341 PM EDT FRI MAY 16 2003
.SHORT TERM...BACKDOOR CDFNT IS BEING MASKED THIS AFTN BY AN INCRG
ERLY FLOW BUT IS LIKELY LURKING SOMEWHERE AROUND THE SAVANNAH RIVER.
THE ATMOS IS PRIMED FOR SVR WX S OF THIS BNDRY WITH STRONG INSTAB
NOTED. A TORNADO WATCH IS IN EFFECT FOR ALL OF SE GA AND PARTS OF SE
SC UNTIL 8 PM. WL CONT MENTION OF LARGE HAIL AND DAMAGING WINDS IN
THE ZFP AS WELL AS THE FCST GRIDS TO CVR. ACTIVITY WL LIKELY CONT
WELL INTO THE EVNG BEFORE SLOWLY DIMINISHING. LOWS TNGT WL BE TRICKY
WITH THE FNT BISECTING THE CWFA. DEWPOINTS HAVE NOT REALLY FALLEN
THIS AFTN WITH THE LOW-LVL FLOW COMING IN OFF THE ATLC BUT MID 60
DEWPOINTS ARE NOT FAR OFF. WL GO WITH A RANGE FOR LOWS ACROSS THE
NRN ZONES WITH LOWS IN THE UPR 60S TO AROUND 70 S OF THE FNT.
.LONG TERM...BACKDOOR FNT STARTS TO LOOSE ITS IDENTITY BY SUN AS THE
ONSHORE GRADLY DEEPENS AND THE SHALLOW AIRMASS BEGINS TO MODIFY.
THINK THERE WILL BE ENOUGH OF AN ONSHORE FLOW TO KEEP TEMPS DOWN ESP
ACROSS SC WHERE THE COOLER AIR WL BE DEEPEST. SHORT WAVE RIDGE
BUILDS ACROSS OVR THE AREA ON SUN IN RESPONSE TO THE UPR LOW OUT W
SINKING FARTHER S...BUT BELIEVE ENOUGH INSTAB WL BE AVBL TO INTERACT
WITH PSBL WK RIPPLES ALOFT AND THE SEA BREEZE TO TRIGGER ADDITIONAL
CONVECTION...ESP IN SE GA. DIURNALLY AND SEA BREEZE DRIVEN TSTMS ARE
PSBL MON AND TUE WITH A BTR CHANCE FOR TSTMS HOLDING OFF UNTIL LTE
WED WITH AN APRCHG FNT. FNT TRIES TO PUSH OFFSHORE ERLY THU BUT
ENOUGH OF THE UPR TROF HANGS BACK TO KEEP LOWISH POPS IN THROUGH
FRI. SAT LOOKS DRY WITH NR NORMAL TEMPS.
.MARINE...SHALLOW COASTAL FLOODING A THREAT AGAIN TONIGHT...THIS
TIME WITH A GREATER ONSHORE COMPONENT TO THE WIND THAN LAST NIGHT.
ANY ADDITIONAL RAINFALL ALONG THE COASTAL PLAIN WILL ALSO ENHANCE
THE COASTAL FLOOD POTENTIAL. ADDITIONALLY...WILL GO WITH SMALL CRAFT
ADVISORY FOR MARGINAL SEAS TONIGHT AND INTO MONDAY AMZ350.
REMAINDER OF FORECAST SIMILAR TO PREVIOUS FORECAST...WITH WIND/WAVES
GENERALLY FOLLOWING GFS/WNAWAVE MODELS. ONLY EXCEPTION IS SUNDAY
NIGHT AND MONDAY WHERE THE OPERATIONAL GFS BRINGS A SHORTWAVE
EASTWARD THROUGH THE GEORGIA WATERS. THIS SOLUTION HAS BEEN
DISCARDED SINCE IT IS AN OUTLIER FROM THE GFS ENSEMBLE CONSENSUS AND
THE CMC/ECMWF/ETA. OTHERWISE FLOW VEERS TO SOUTHERLY AND
SOUTHWESTERLY BY MIDWEEK AS THE SURFACE ANTICYCLONE MOVES OFFSHORE.
CHS 67 79 66 80 / 40 40 30 40
SAV 68 81 67 83 / 60 40 30 40
CHL 70 77 70 77 / 40 40 30 40
NBC 68 80 67 82 / 50 40 30 40
RBW 66 78 65 80 / 50 40 30 40
MHP 67 83 66 83 / 60 40 30 40
.CHS...
GA...TORNADO WATCH UNTIL 8 PM AMZ354-Z087-088-099>101-114>119-137>139.
SHALLOW COASTAL FLOODING AROUND THIS TIDE THIS EVENING.
AMZ354-GAZ117-119-139-141.
SC...TORNADO WATCH UNTIL 8 PM AMZ352-SCZ040-042-044-047-048-051.
SMALL CRAFT ADVISORY AMZ350.
SHALLOW COASTAL FLOODING AROUND THIS TIDE THIS EVENING.
AMZ330-350-352-SCZ047>051.
ST/ST. JEANHazardous weather outlook, May 17, 12:30 PM EDT, 6 hours 10 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-171900- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 1230 PM EDT SAT MAY 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .SEVERE WEATHER...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON AND EVENING. REFER TO THE LATEST SEVERE WEATHER OUTLOOK ISSUED BY THIS OFFICE FOR ADDITIONAL INFORMATION. .RIVER FLOODING...A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE LOWER SANTEE RIVER AT JAMESTOWN AS WELL AS FOR THE SAVANNAH RIVER AT CLYO AND BURTONS FERRY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT MORE SPECIFIC INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH TUESDAY. .RIVER FLOODING...RIVER FLOODING WILL CONTINUE ON THE LOWER SANTEE RIVER AT JAMESTOWN...AND ON THE SAVANNAH RIVER AT CLYO AND BURTONS FERRY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 17, 3:39 PM EDT, 3 hours 1 minute before
SCZ040-042-172030- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 339 PM EDT SAT MAY 17 2003 ...STRONG THUNDERSTORMS WILL IMPACT ALLENDALE COUNTY AND HAMPTON COUNTY THROUGH 430 PM EDT... AT 339 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER SHIRLEY...OR ABOUT 19 MILES SOUTHWEST OF HAMPTON...MOVING NORTH AT 5 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SHIRLEY...ESTILL... VALENTINE AND LURAY THROUGH 430 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. A SEVERE THUNDERSTORM WARNING IS STILL IN EFFECT FOR HAMPTON COUNTY UNTIL 4 PM. A TORNADO WATCH IS IN EFFECT FOR HAMPTON AND ALLENDALE COUNTIES UNTIL 8 PM. BE PREPARED IN THE EVENT A TORNADO DEVELOPS WITH LITTLE OR NO ADVANCE WARNING. PM
Special weather statement, May 17, 4:02 PM EDT, 2 hours 38 minutes before
GAZ137-140-172045- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 402 PM EDT SAT MAY 17 2003 ...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY AND MCINTOSH COUNTY THROUGH 445 PM EDT... AT 402 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 3 MILES WEST OF LUDOWICI TO 7 MILES SOUTHEAST OF LUDOWICI TO 7 MILES WEST OF TOWNSEND...MOVING NORTH AT 5 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LUDOWICI...TOWNSEND...WEFANIE...WARSAW... JONES...HUXFORD...DONALD AND BRICKSTON THROUGH 445 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. A TORNADO WATCH IS IN ALSO IN EFFECT. BE ALERT IN THE EVENT THAT SEVERE THUNDERSTORMS OR TORNADOES DEVELOP WITH LITTLE OR NO ADVANCE WARNING. PM
Special weather statement, May 17, 4:18 PM EDT, 2 hours 22 minutes before
GAZ088-172045- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 418 PM EDT SAT MAY 17 2003 ...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY THROUGH 445 PM EDT... AT 418 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER NEWINGTON...OR ABOUT 12 MILES SOUTHEAST OF SYLVANIA...AND WAS STATIONARY. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND NEWINGTON...SHEPPARDS...MIDDLE GROUND...WHITE HILL...HUNTERS AND CAPTOLO THROUGH 445 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. A TORNADO WATCH IS ALSO IN EFFECT UNTIL 8 PM. BE PREPARED IN THE EVENT A TORNADO OR A SEVERE THUNDERSTORM DEVELOPS WITH LITTLE OR NO ADVANCE WARNING. PM
Special weather statement, May 17, 6:35 PM EDT, 5 minutes before
GAZ087-172330- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 635 PM EDT SAT MAY 17 2003 ...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY THROUGH 730 PM EDT... AT 635 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF FOUR POINTS...OR ABOUT 13 MILES SOUTH OF MILLEN...MOVING NORTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND FOUR POINTS...THRIFT... BUTTS...SCARBORO...ROGERS...PERKINS...MILLEN AND LAWTON THROUGH 730 PM EDT. OTHER STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE ALSO MOVING EAST FROM BURKE COUNTY...AND THESE ALSO POSE A CHANCE OF SEVERE WEATHER. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING...VERY HEAVY RAINS AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. A TORNADO WATCH IS ALSO IN EFFECT UNTIL 8 PM. BE PREPARED IN THE EVENT A TORNADO OR A SEVERE THUNDERSTORM DEVELOPS WITH LITTLE OR NO ADVANCE WARNING. PM
Special weather statement, May 17, 6:40 PM EDT, 0 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042-047-048-051-180000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 640 PM EDT SAT MAY 17 2003 A TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM EDT FOR MUCH OF SOUTHEAST SOUTH CAROLINA AND A SMALL PORTION OF SOUTHEAST SOUTH CAROLINA UNTIL 8 PM EDT. COUNTIES INCLUDED IN THE WATCH AREA INCLUDE... IN SOUTHEAST SOUTH CAROLINA... ALLENDALE...BEAUFORT...HAMPTON AND JASPER. THIS INCLUDES THE CITY OF BEAUFORT. IN SOUTHEAST GEORGIA... LONG...EVANS...TATTNALL...CANDLER...EFFINGHAM...BULLOCH...JENKINS... SCREVEN...MCINTOSH...BRYAN...CHATHAM AND LIBERTY COUNTIES. THIS INCLUDES THE CITY OF SAVANNAH. STRONG TO SEVERE THUNDERSTORMS CONTINUE TO DEVELOP ACROSS FAR INTERIOR PORTIONS OF SOUTHEAST GEORGIA...MAINLY ALONG THE SAVANNAH RIVER NORTH OF CYLO EARLY THIS EVENING. CONDITIONS REMAIN FAVORABLE FOR THE DEVELOPMENT FOR SEVERE THUNDERSTORMS AND TORNADOES FOR THE NEXT FEW HOURS. FLASH FLOODING IS ALSO POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 17, 6:40 PM EDT, 0 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042-047-048-051-180000- SPECIAL WEATHER STATEMENT..CORRECTION NATIONAL WEATHER SERVICE CHARLESTON SC 640 PM EDT SAT MAY 17 2003 A TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM EDT FOR MUCH OF SOUTHEAST GEORGIA AND A SMALL PORTION OF SOUTHEAST SOUTH CAROLINA UNTIL 8 PM EDT. COUNTIES INCLUDED IN THE WATCH AREA INCLUDE... IN SOUTHEAST SOUTH CAROLINA... ALLENDALE...BEAUFORT...HAMPTON AND JASPER. THIS INCLUDES THE CITY OF BEAUFORT. IN SOUTHEAST GEORGIA... LONG...EVANS...TATTNALL...CANDLER...EFFINGHAM...BULLOCH...JENKINS... SCREVEN...MCINTOSH...BRYAN...CHATHAM AND LIBERTY COUNTIES. THIS INCLUDES THE CITY OF SAVANNAH. STRONG TO SEVERE THUNDERSTORMS CONTINUE TO DEVELOP ACROSS FAR INTERIOR PORTIONS OF SOUTHEAST GEORGIA...MAINLY ALONG THE SAVANNAH RIVER NORTH OF CYLO EARLY THIS EVENING. CONDITIONS REMAIN FAVORABLE FOR THE DEVELOPMENT FOR SEVERE THUNDERSTORMS AND TORNADOES FOR THE NEXT FEW HOURS. FLASH FLOODING IS ALSO POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 4:41 PM EDT | Severe Thunderstorm Warning | CHS | Screven | 49 min |
| May 17, 4:48 PM EDT | Flash Flood Warning | CHS | Screven | 87 min |
| May 17, 5:30 PM EDT | Severe Thunderstorm Warning | CHS | Screven | 45 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.